Half Life

A month. That’s how long I was Little T’s mother, unmedicated.  It seems like a lifetime ago. It may be unfair to myself, but I sometimes feel as though Little T has only ever had part of his mummy, never the whole. Before I started taking venla I was in a dark place, neither in life nor out of it, and after, well, the truth is antidepressants don’t just flip one switch, they flip most of them, so the result is that I haven’t felt like ‘me’ for all my son’s life. Which is shitty.

But as of today I haven’t taken an antidepressant in 14 days.

I’m not supposed to be drug free yet, but after the initial drop in my dose, which was tough enough, I was told by my doctor to take a tablet every other day, as is standard for a taper. It’s how I’ve tapered from citalopram, escitalopram, sertraline, trazodone and olanzapine (which isn’t an antidepressant but still requires a gradual decrease). But the problem with venlafaxine is that it has a short half life which means withdrawal symptoms can start as soon as a dose is late, sometimes within hours, making staggering feel more like yoyo-ing. It’s extremely difficult.

I skipped the first dose as I was told to, but after 48 hours had passed and it was time to take another the discontinuation syndrome was well under way and I couldn’t bring myself to open the packet and start the nightmare all over again. I didn’t want to drag it out for so long, not when I knew from experience that tapering venlafaxine that way doesn’t really work. Medical professionals stand by their advice, but the internet is awash with stories of people who’ve tried over and over to get off this medication and failed because the withdrawal is too horrendous to manage.

(Just as a side note, making the suggestion to someone that they’re decreasing their dose too quickly is victim blaming, as though they wouldn’t be feeling so awful if they were following instructions properly. Coming off some of these drugs is hell, and unless you’ve been through it you can’t know that it’s largely irrelevant whether you’ve followed medical advice or not. That applies to doctors too – if you haven’t taken it, you don’t know. I have a great relationship with my GP but she has very little idea (by her own admission) of what this stuff is like to take. Rant over. Ahem.)

I can’t actually remember the first few days. I sweated. I shook. I had flu symptoms and a migraine that reduced me to tears. I held on to Big T and sobbed, told him I couldn’t do it, that I needed to have even just half a pill to get me through. Then the electric shocks through my head started and left me writhing around on the bed like a heroin addict in a film, wishing I could pull my brain out through my ears. And this was even before I decided to quit altogether. Luckily it was a weekend so Little T was well cared for but I don’t remember him being there at all, even though he must’ve been, and I must’ve held him and kissed him, because how could I not?

A few days in I became irritable and angry in a way I didn’t seem able to control. I shouted at Big T over tiny things, and then tearfully apologised before yelling some more. I also had manic periods during which I’d rush around the house feeling proactive and positive, grinning wildly and talking at 100mph. Then I’d crash and curl up on the bed and cry some more, the electric shocks in my head stronger than ever.

This was my Facebook status on day two of my discontinuation:

And it’s true. With every second that went by I doubted myself. I didn’t know whether I was experiencing withdrawal or if the absence of drugs in my system was letting my crazy burst through, and there didn’t seem to be any way to tell. I had to have faith in my own strength, and those who know me well will understand that faith isn’t exactly something I have in spades. What got me through was Big T’s belief in me, and my determination to give my son the missing parts of me. And to see what those missing parts even looked like after so long.

My blog so far has focused on postnatal depression and my journey recovering, but I’d felt low and depressed during pregnancy as well. My midwife suspected antenatal depression which combined with my history of mental health issues (MDD, PTSD and agoraphobia) prompted my referral to the perinatal mental health service when I was around six months pregnant. I was advised to take medication then but I refused, so I stuck it out as best I could, sometimes feeling so down, distant and detached that I believed by the time Little T was born I’d simply hand him over to his dad and leave.  It’s been more than a year since I’ve felt passably ‘normal’. Coming off venla isn’t just a step in my recovery from one illness, it’s part of something much bigger for me.

And it’s done. Aside from regular brain zaps and occasional sweating, that part of the whole journey is over. In time the effects of the discontinuation will fade and I’ll be whatever me there is underneath. Already I feel different; more passionate and fiery, ready to take on the world. I also feel angry with the care I’ve received and the medication I was on, not least because I don’t think it was prescribed sensibly or honestly; I’ve never known withdrawal like it before and I think I had a right to know what I was letting myself in for. But how can I be angry with something that saved my life? I suspect my emotions are going to be up and down for a while. For now though I’m just glad it’s out of my system and I can move on.

But the question remains – what is the next chapter? I know I’m not fully recovered, and that scares me, but I’m excited too. Little T is changing so quickly and I wish I could pause him so I could get my breath back, but it’s his relentless energy that motivates me every day. He’s a ridiculously happy baby, so full of wonder and joy – not at all what I expected from the offspring of two independent-film-watching, Elliott-Smith-listening introverts! My best friend recently said that his smile is sometimes too big for his face, and it’s true. Often he’ll stop eating, drinking or trying to walk just to grin at me, even if it gives him hiccups or makes him fall over. He loves me in a way I’ve never known before, completely openly and without caution and I know it won’t last forever, which is why I want to enjoy him now, in all the ways I can. That’s what I want the next part of my motherhood journey to be; appreciating, watching, learning, loving, and living.

 
 

One thought on “Half Life

  1. Annie Derrell says:

    *gentle hugs* They never tell you when they put you on something the Hell you’ll experience going off it… I’m making plans now to try and wean myself off my anti-anxiety meds. To be honest, it scares me. I don’t know if I’ll be able to do it. But I don’t want to be dependent on these drugs just to function. I admire this step you have taken, I just wish it didn’t take so much out of you. Thank goodness you had a strong support system to help you get through. Keeping you in my heart, thoughts & prayers.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s